Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS Blacksburg, VA

April 25, 2014Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 25, 2014, 2:35 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2014, 2:35 PM EDT (18:35 UTC)
Expired
Apr 25, 2014, 3:15 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charlotte County, VA, Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 139 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 3:05 PM EDTHAIL 0.25Redoak, VA
Apr 25, 3:09 PM EDTTSTM WND DMGWomacks, VATREE DOWN ON PATRICK HENRY HWY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 1:19 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WUUS51 KRNK 251835
SVRRNK
VAC037-083-251915-
/O.NEW.KRNK.SV.W.0004.140425T1835Z-140425T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 315 PM EDT

* AT 234 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEDA...
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BOSTON...
  HALIFAX...
  BROOKNEAL...
  KEYSVILLE...
  AND CHARLOTTE COURT HOUSE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

LAT...LON 3689 7849 3671 7864 3667 7862 3669 7865
      3668 7870 3660 7871 3655 7878 3654 7909
      3686 7914 3700 7911 3705 7897 3702 7891
      3710 7887 3719 7864 3714 7859 3715 7854
      3709 7848 3708 7845 3706 7845
TIME...MOT...LOC 1834Z 238DEG 50KT 3687 7905 

HAIL...1.00IN
WIND...60MPH

$$
3 follow-up statements
550 
WWUS51 KRNK 251842
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT FRI APR 25 2014

VAC037-083-251915-
/O.CON.KRNK.SV.W.0004.000000T0000Z-140425T1915Z/
CHARLOTTE VA-HALIFAX VA-
242 PM EDT FRI APR 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CHARLOTTE AND HALIFAX COUNTIES...

AT 241 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTH
BOSTON...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
BROOKNEAL...
KEYSVILLE...
AND CHARLOTTE COURT HOUSE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

LAT...LON 3689 7849 3671 7864 3667 7862 3669 7865
      3668 7870 3659 7872 3655 7878 3657 7892
      3670 7904 3685 7911 3700 7908 3705 7897
      3702 7891 3710 7887 3719 7864 3716 7862
      3714 7859 3715 7854 3708 7845
TIME...MOT...LOC 1841Z 225DEG 46KT 3667 7883 

HAIL...1.00IN
WIND...60MPH

$$

KM
668 
WWUS51 KRNK 251900
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT FRI APR 25 2014

VAC037-083-251915-
/O.CON.KRNK.SV.W.0004.000000T0000Z-140425T1915Z/
CHARLOTTE VA-HALIFAX VA-
300 PM EDT FRI APR 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR
CHARLOTTE AND CENTRAL HALIFAX COUNTIES...

AT 300 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER REDOAK...
MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
KEYSVILLE...
CHARLOTTE COURT HOUSE...
AND PHENIX. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

LAT...LON 3689 7849 3671 7864 3667 7862 3669 7865
      3668 7870 3659 7872 3655 7878 3657 7892
      3684 7897 3699 7894 3702 7891 3710 7887
      3719 7864 3716 7862 3714 7859 3715 7854
      3708 7845
TIME...MOT...LOC 1900Z 239DEG 53KT 3675 7863 

HAIL...1.00IN
WIND...60MPH

$$

KM
833 
WWUS51 KRNK 251918
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT FRI APR 25 2014

VAC037-083-251927-
/O.EXP.KRNK.SV.W.0004.000000T0000Z-140425T1915Z/
CHARLOTTE VA-HALIFAX VA-
318 PM EDT FRI APR 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
MOST OF HALIFAX COUNTY HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3689 7849 3671 7864 3667 7862 3669 7865
      3668 7870 3659 7872 3655 7878 3657 7892
      3684 7897 3699 7894 3702 7891 3710 7887
      3719 7864 3716 7862 3714 7859 3715 7854
      3708 7845
TIME...MOT...LOC 1916Z 238DEG 50KT 3675 7863 

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:40 PM EDT, 55 minutes earlier.

Area forecast discussion, Apr 25, 1:40 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT FRI APR 25 2014

.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL MOVE NORTHEAST
TODAY. A SURFACE COLD FRONT TRAILING SOUTH OF THE LOW WILL
ALSO MOVE FROM WEST TO EAST ACROSS THE MID ATLANTIC...REACHING
THE COAST LATE THIS EVENING. HIGH PRESSURE WILL MOVE ACROSS
THE MID ATLANTIC AND SOUTHEAST STATES THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM EDT FRIDAY...

A NEGATIVELY TILTED SHORTWAVE TROUGH OVER THE OHIO AND TENNESSEE
VALLEYS THIS MORNING WILL SHIFT EASTWARD ACROSS THE APPALACHIANS
DURING THE AFTERNOON BEFORE MOVING OFFSHORE AFTER 00Z/8PM THIS
EVENING. AT THE SURFACE...LOW PRESSURE CENTERED OVER THE WESTERN
OHIO VALLEY WILL LIFT NORTHEAST ALONG THE LOWER GREAT LAKES...AND
A TRAILING COLD FRONT EXTENDING SOUTHWARD FROM THE LOW WILL MOVE
EWD ACROSS THE APPALACHIANS INTO THE VA/NC PIEDMONT BY 00Z/8PM
THIS EVENING. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF THIS FEATURE...WITH SEVERE STORMS
POSSIBLE FROM THE VA/NC PIEDMONT EASTWARD INTO THE TIDEWATER OF
VIRGINIA AND NORTH CAROLINA.

SHOWER AND SCATTERED THUNDERSTORMS WILL SPREAD EAST INTO THE
FOOTHILLS AND PIEDMONT THIS AFTERNOON. UPPER TROUGH IS VIGOROUS
WITH LOTS OF SPIN EVIDENT IN THE WATER VAPOR IMAGERY. 500 MB
TEMPERATURES SHOWED A DECENT COLD POOL AND LAPSE RATES ALREADY
LARGE ENOUGH TO AID IN DYNAMIC LIFT.

CONCERN IS THIS AFTERNOON AS THE EASTERN MID ATLANTIC HEATS UP IN
ADVANCE OF THIS FEATURE...CAPE INCREASING INTO THE 1000-1500 J/KG
RANGE FROM THE PIEDMONT AND POINTS EAST. HIGH SHEAR ENVIRONMENT
WILL EXIST PER 40 KT LOW LEVEL JET AHEAD OF SYSTEM. IN ADDITION
DIRECTIONAL SHEAR WILL ALSO EXIST PER NEGATIVE ORIENTATION OF THE
UPPER TROF AND BACKING LOW LEVEL FLOW. 0-3KM STORM RELATIVE HELICITY
IS AROUND 200 M2/S2. THIS RAISES CONCERN FOR POTENTIAL SUPERCELLS
AS STORMS EVOLVE OVER ERN VA/NC LATER THIS AFTERNOON. ATTM THINK
GREATEST THREAT FOR SVR STORMS WILL BE EAST OF THE HIGHWAY 29
CORRIDOR. HIGHLIGHTED AS SUCH IN THE HAZARDOUS WEATHER OUTLOOK AND
ADDED GUSTY WINDS AND SMALL HAIL POSSIBILITY INTO THE
FORECAST...WITH WINDOW OF THREAT FROM 2-5PM...STORMS MOVING EAST
OF OUR COUNTY WARNING AREA AFTER 5PM.

ENTIRE SYSTEM IS EXPECTED TO MOVE OFFSHORE TONIGHT...PRESSURE
RISES RESULTING IN BREEZY CONDITIONS OVERNIGHT PER 30-45KT 85H
CROSS BARRIER WIND FLOW. TREND WILL BE FOR CLEARING SKIES...BUT
SINCE THIS SYSTEM IS OF PACIFIC ORIGIN...COLD AIR LACKING...
OVERNIGHT LOWS ARE EXPECTED TO REMAIN ABOVE FREEZING.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM EDT FRIDAY...

HIGH PRESSURE...ABUNDANT SUNSHINE AND A WEST WIND WILL PUSH SATURDAY
AFTERNOON TEMPERATURES INTO THE MID TO UPPER 70S WITH SOUTHSIDE
POSSIBLY SEEING 80F. THESE TEMPERATURES ARE AROUND 10F WARMER THAN
NORMAL. A BACK DOOR COLD FRONT WILL MOVE SOUTH OF THE MASON-DIXON
LINE SATURDAY NIGHT THEN STALL AROUND CHARLOTTESVILLE-RICHMOND
SUNDAY MORNING. WITH THE BOUNDARY STAYING NORTH OF THE
AREA...TEMPERATURES WILL AGAIN RUN 10F OR SO WARMER THAN NORMAL
SUNDAY. THIS BACK DOOR FRONT THEN TRANSITIONS INTO AN INSITU WEDGE
SUNDAY NIGHT. MOISTURE WILL ADVECT OVER THIS WEDGE SUNDAY NIGHT AS A
DISTURBANCE ENTERS THE TENNESSEE VALLEY. SOME LIGHT RAIN/DRIZZLE MAY
FALL ALONG AND EAST OF THE BLUE RIDGE AS ISENTROPIC LIFT AND
EASTERLY INCREASES SUNDAY NIGHT INTO MONDAY MORNING.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 PM EDT THURSDAY...

THE NEXT WORKWEEK IS SHAPING UP TO BE ON THE WET SIDE AS A MASSIVE
UPPER LEVEL LOW PINWHEELS EAST FROM THE CENTRAL AND NORTHERN PLAINS.
WILL START MONDAY OUT WITH COOL HIGH PRESSURE WEDGING SOUTHWARD
AGAINST THE EASTERN FACE OF THE APPALACHIANS...MAINTAINING A COOL
EASTERLY WIND ACROSS OUR AREA. A WARM FRONT WILL NORTH ALONG THE
MISSISSIPPI RIVER VALLEY...BUT WILL GET HUNG UP AGAINST THE
APPALACHIANS. AS SUCH...EXPECT SHOWERY WEATHER MONDAY AND TUESDAY...
WITH AN OUTSIDE CHANCE FOR THUNDERSTORMS ACROSS THE MOUNTAIN EMPIRE
AND PERHAPS THE NORTH CAROLINA FOOTHILLS...WHERE THE STABILIZING
AFFECT OF THE HIGH PRESSURE WEDGE WILL BE WEAKEST. WILL SEE A BETTER
THREAT FOR THUNDERSTORMS ON WEDNESDAY AS THE LOW PRESSURE SYSTEM
NEARS THE REGION...ALLOWING THE WARM FRONT TO LIFT NORTHWARD BEFORE
THE TRAILING COLD FRONT MOVES IN.

EASTERLY FLOW AROUND THE HIGH WILL ALSO RESULT IN COOLER
TEMPERATURES...AND THEREFORE UNDERCUT MODEL GUIDANCE BY A FEW
DEGREES. HOWEVER...TEMPERATURES REMAIN LOW CONFIDENCE...AND BELIEVE
IT IS POSSIBLE THAT DID NOT GO LOW ENOUGH FOR AFTERNOON HIGHS MONDAY
AND PARTICULARLY TUESDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 130 PM EDT FRIDAY...

SHOWERS AND THUNDERSTORMS WILL TO INCREASE IN COVERAGE AHEAD OF
AN APPROACHING COLD FRONT. WIDESPREAD MVFR CEILINGS CAN BE
EXPECTED TODAY WITH SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED
THUNDERSTORMS CONTINUING THROUGH 22Z/6PM. ISOLATED IFR CONDITIONS
ARE ALSO POSSIBLE IN THE HEAVIER STORMS. THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CLEAR THE AREA BY 22Z/6PM WITH A
RETURN TO VFR CONDITIONS THIS EVENING...AND SATURDAY. BEHIND THE
FRONT...FOR ABOUT A 24 HOUR PERIOD...WINDS WILL BE GUSTY OUT OF
THE NORTHWEST...DIMINISHING BY SUNSET SATURDAY.

EXTENDED AVIATION DISCUSSION...

VFR CONDITIONS SHOULD PREVAIL BOTH SATURDAY AND SUNDAY.
CLOUD COVER WILL STEADILY INCREASE BY MONDAY...AS A LOW PRESSURE
SYSTEM SLOWLY ARRIVES FROM THE WEST. CONDITIONS MAY DROP BELOW VFR
WHEN SCATTERED SHOWERS MOVE OVER THE MID ATLANTIC DURING LATE
MONDAY...AND CHANCES FOR MVFR ARE EVEN BETTER ON TUESDAY DUE TO
PROLONGED CLOUDS AND RAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...NF
AVIATION...JC/PM
Hazardous weather outlook, Apr 25, 4:30 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT FRI APR 25 2014

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
260830-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
430 AM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-260830-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
430 AM EDT FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON FROM
HIGHWAY 29 EASTWARD ACROSS THE PIEDMONT. DAMAGING WINDS...
LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 25, 12:03 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 PM EDT FRI APR 25 2014

VAZ007-009>013-WVZ042-251700-
SMYTH VA-TAZEWELL VA-GILES VA-BLAND VA-PULASKI VA-WYTHE VA-MERCER WV-
1203 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  SOUTH CENTRAL MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 100 PM EDT

* AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR ATKINS...MOVING TO
  THE EAST AT 50 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH
  SMALL HAIL.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY GAP...
  ALLISONIA...
  PULASKI...
  BLAND...
  AND WYTHEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3732 8119 3728 8061 3694 8062 3689 8068
      3676 8150 3692 8158
TIME...MOT...LOC 1558Z 249DEG 43KT 3688 8145

JH
Special weather statement, Apr 25, 12:40 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT FRI APR 25 2014

NCZ001>003-018-019-VAZ009-012-015-016-251745-
WATAUGA NC-ASHE NC-SURRY NC-ALLEGHANY NC-WILKES NC-SMYTH VA-
GRAYSON VA-CARROLL VA-WYTHE VA-
1240 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 145 PM EDT

* AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  MARION WYTHEVILLE TO NEAR SILVERSTONE...MOVING TO THE NORTHEAST AT
  55 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  DEEP GAP...
  TODD...
  BOONE...
  MOUNT AIRY...
  AND WYTHEVILLE.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3696 8130 3700 8085 3688 8074 3692 8062
      3684 8057 3656 8070 3655 8044 3624 8045
      3626 8047 3626 8053 3629 8054 3627 8060
      3629 8063 3625 8065 3627 8078 3625 8079
      3623 8088 3614 8089 3621 8180
TIME...MOT...LOC 1637Z 234DEG 47KT 3692 8131 3630 8172

JH
Special weather statement, Apr 25, 1:28 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT FRI APR 25 2014

VAZ011-013-014-018-251815-
GILES VA-MONTGOMERY VA-CRAIG VA-PULASKI VA-
128 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MC COY...MOVING TO THE NORTHEAST AT 45
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  NEWPORT...
  RADFORD...
  MOUNTAIN LAKE...
  AND MAGGIE.

THIS INCLUDES VIRGINIA TECH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3748 8035 3734 8026 3732 8026 3727 8022
      3726 8022 3708 8067 3734 8070 3743 8048
      3742 8048 3745 8043
TIME...MOT...LOC 1724Z 245DEG 37KT 3724 8059

CF
Special weather statement, Apr 25, 1:59 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT FRI APR 25 2014

VAZ022-023-034-251900-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
159 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 300 PM EDT

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR GLENVAR...MOVING TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  SALEM CITY...
  STEWARTSVILLE...
  BEDFORD CITY...
  AND MONTVALE.

THIS INCLUDES THE SALEM FAIRGROUNDS.

LAT...LON 3749 7952 3722 7946 3720 7977 3723 7979
      3722 7980 3722 7987 3719 7990 3717 8018
      3723 8019 3726 8022 3735 8024
TIME...MOT...LOC 1758Z 260DEG 25KT 3728 8013

CF
Special weather statement, Apr 25, 2:02 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT FRI APR 25 2014

VAZ044-058-251845-
HALIFAX VA-PITTSYLVANIA VA-
202 PM EDT FRI APR 25 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 245 PM EDT

* AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DRY FORK...MOVING TO THE EAST AT 25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLAIRS...
  INGRAM...
  CHATHAM...
  MT AIRY...
  AND RIDGEWAY.

LAT...LON 3665 7947 3684 7954 3701 7903 3675 7894
TIME...MOT...LOC 1758Z 253DEG 21KT 3678 7942

CF

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 12:03 PM EDTSpecial Weather StatementRNKBland, Pulaski, Smyth, Wythe57 min
Apr 25, 12:40 PM EDTSpecial Weather StatementRNKCarroll, Grayson, Wythe, City of Galax65 min
Apr 25, 1:28 PM EDTSpecial Weather StatementRNKMontgomery47 min
Apr 25, 1:59 PM EDTSpecial Weather StatementRNKBedford, Roanoke, City of Roanoke, City of Salem61 min
Apr 25, 2:02 PM EDTSpecial Weather StatementRNKPittsylvania43 min
Apr 25, 3:16 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Charlotte, Halifax29 min
Apr 25, 3:53 PM EDTSpecial Weather StatementRNKHalifax52 min
Apr 25, 3:57 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax63 min
Apr 25, 4:13 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington32 min
Apr 25, 4:22 PM EDTSpecial Weather StatementRNKCharlotte23 min
Apr 25, 5:03 PM EDTSevere Thunderstorm WarningRNKHalifax57 min
Apr 25, 5:08 PM EDTFlash Flood WarningRNKHalifax112 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.